Alert archive / Nebraska / Red Flag Warnings in 2024
Red Flag Warning 3, NWS Cheyenne, WY
NWS Cheyenne, WY issued this red flag warning at Mar 1, 2024, 2:17 PM MST for 8 counties in Nebraska; 5 counties in Wyoming. It took effect at Mar 2, 2024, 10:00 AM MST. It was in force for 8 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 1, 2024, 2:17 PM MST (21:17 UTC)
- In effect from
- Mar 2, 2024, 10:00 AM MST
- Expired
- Mar 2, 2024, 6:00 PM MST
- In force
- 8 hr
- Issued by
- NWS Cheyenne, WY
Counties Banner County, NE, Box Butte County, NE, Cheyenne County, NE, Dawes County, NE, Kimball County, NE, Morrill County, NE, Scotts Bluff County, NE, Sioux County, NE, Albany County, WY, Converse County, WY, Goshen County, WY, Laramie County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 108 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 2, 12:17 PM MST | NON-TSTM WND GST 61 | 5 Wsw Douglas, WY | Mesonet station DW7426 Douglas. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 9.3 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2849 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
605 WWUS85 KCYS 012117 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 217 PM MST Fri Mar 1 2024 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED SATURDAY AFTERNOON... NEZ434>437-WYZ419-430>433-021200- /O.NEW.KCYS.FW.W.0003.240302T1700Z-240303T0100Z/ Pine Ridge/Nebraska National Forest- Box Butte/South Sioux/Niobrara River- Lower North Platte River Basin/Scottsbluff National Monument- Lodgepole Creek/Southern Nebraska Panhandle- North Laramie Range and Adjacent High Plains- Laramie Foothills and High Plains-Laramie East High Plains- Bordeaux/Chugwater/Wheatland-Goshen/Middle- Lower North Platte River Basin- 217 PM MST Fri Mar 1 2024 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 6 PM MST SATURDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 419, 430, 431, 432, 433, 434, 435, 436, AND 437... The National Weather Service in Cheyenne has issued a Red Flag Warning, which is in effect from 10 AM to 6 PM MST Saturday. * AFFECTED AREA...Fire Weather Zones 419, 430, 431, 432, 433, 434, 435, 436, and 437. * WIND...In western Nebraska, southwest 15 to 25 MPH with gusts up to 35 MPH. In southeast Wyoming, southwest 25 to 35 MPH with frequent gusts 45 to 55 MPH. * HUMIDITY...12 to 18 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ CLH
5 follow-up statements
578 WWUS85 KCYS 012134 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 234 PM MST Fri Mar 1 2024 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED SATURDAY AFTERNOON... NEZ434>437-WYZ419-430>433-021200- /O.CON.KCYS.FW.W.0003.240302T1700Z-240303T0100Z/ Pine Ridge/Nebraska National Forest- Box Butte/South Sioux/Niobrara River- Lower North Platte River Basin/Scottsbluff National Monument- Lodgepole Creek/Southern Nebraska Panhandle- North Laramie Range and Adjacent High Plains- Laramie Foothills and High Plains-Laramie East High Plains- Bordeaux/Chugwater/Wheatland-Goshen/Middle- Lower North Platte River Basin- 234 PM MST Fri Mar 1 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 6 PM MST SATURDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 419, 430, 431, 432, 433, 434, 435, 436, AND 437... * AFFECTED AREA...Fire Weather Zones 419, 430, 431, 432, 433, 434, 435, 436, and 437. Affects areas not snow-covered. * WIND...In western Nebraska, southwest 15 to 25 MPH with gusts up to 35 MPH. In southeast Wyoming, southwest 25 to 35 MPH with frequent gusts 45 to 55 MPH. * HUMIDITY...12 to 18 percent. * IMPACTS...Any fires that develop in not snow-covered areas will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
030 WWUS85 KCYS 020821 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 121 AM MST Sat Mar 2 2024 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED THIS AFTERNOON... NEZ434>437-WYZ419-430>433-030100- /O.CON.KCYS.FW.W.0003.240302T1700Z-240303T0100Z/ Pine Ridge/Nebraska National Forest- Box Butte/South Sioux/Niobrara River- Lower North Platte River Basin/Scottsbluff National Monument- Lodgepole Creek/Southern Nebraska Panhandle- North Laramie Range and Adjacent High Plains- Laramie Foothills and High Plains-Laramie East High Plains- Bordeaux/Chugwater/Wheatland-Goshen/Middle- Lower North Platte River Basin- 121 AM MST Sat Mar 2 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM MST THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 419, 430, 431, 432, 433, 434, 435, 436, AND 437... * AFFECTED AREA...Fire Weather Zones 419, 430, 431, 432, 433, 434, 435, 436, and 437. Affects areas not snow-covered. * WIND...In western Nebraska, southwest 15 to 25 MPH with gusts up to 35 MPH. In southeast Wyoming, southwest 25 to 35 MPH with frequent gusts 45 to 55 MPH. * HUMIDITY...12 to 15 percent. * IMPACTS...Any fires that develop in not snow-covered areas will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
910 WWUS85 KCYS 021151 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 451 AM MST Sat Mar 2 2024 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED THIS AFTERNOON... NEZ434>437-WYZ419-430>433-030015- /O.CON.KCYS.FW.W.0003.240302T1700Z-240303T0100Z/ Pine Ridge/Nebraska National Forest- Box Butte/South Sioux/Niobrara River- Lower North Platte River Basin/Scottsbluff National Monument- Lodgepole Creek/Southern Nebraska Panhandle- North Laramie Range and Adjacent High Plains- Laramie Foothills and High Plains-Laramie East High Plains- Bordeaux/Chugwater/Wheatland-Goshen/Middle- Lower North Platte River Basin- 451 AM MST Sat Mar 2 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM MST THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 419, 430, 431, 432, 433, 434, 435, 436, AND 437... * AFFECTED AREA...Fire Weather Zones 419, 430, 431, 432, 433, 434, 435, 436, and 437. Affects areas not snow-covered. * WIND...In western Nebraska, southwest 15 to 25 MPH with gusts up to 35 MPH. In southeast Wyoming, southwest 25 to 35 MPH with frequent gusts 45 to 55 MPH. * HUMIDITY...12 to 15 percent. * IMPACTS...Any fires that develop in not snow-covered areas will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
795 WWUS85 KCYS 022131 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 231 PM MST Sat Mar 2 2024 ...CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON... NEZ434>437-WYZ419-430>433-030100- /O.CON.KCYS.FW.W.0003.000000T0000Z-240303T0100Z/ Pine Ridge/Nebraska National Forest- Box Butte/South Sioux/Niobrara River- Lower North Platte River Basin/Scottsbluff National Monument- Lodgepole Creek/Southern Nebraska Panhandle- North Laramie Range and Adjacent High Plains- Laramie Foothills and High Plains-Laramie East High Plains- Bordeaux/Chugwater/Wheatland-Goshen/Middle- Lower North Platte River Basin- 231 PM MST Sat Mar 2 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 419, 430, 431, 432, 433, 434, 435, 436, AND 437... * AFFECTED AREA...Fire Weather Zones 419, 430, 431, 432, 433, 434, 435, 436, and 437. Affects areas not snow-covered. * WIND...In western Nebraska, southwest 15 to 25 MPH with gusts up to 35 MPH. In southeast Wyoming, southwest 25 to 35 MPH with frequent gusts 45 to 55 MPH. * HUMIDITY...10 to 15 percent. * IMPACTS...Any fires that develop in areas not snow-covered will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ CLH
628 WWUS85 KCYS 030053 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 553 PM MST Sat Mar 2 2024 ...RED FLAG WARNING EXPIRING AT 6 PM THIS EVENING... NEZ434>437-WYZ419-430>433-030200- /O.EXP.KCYS.FW.W.0003.000000T0000Z-240303T0100Z/ Pine Ridge/Nebraska National Forest- Box Butte/South Sioux/Niobrara River- Lower North Platte River Basin/Scottsbluff National Monument- Lodgepole Creek/Southern Nebraska Panhandle- North Laramie Range and Adjacent High Plains- Laramie Foothills and High Plains-Laramie East High Plains- Bordeaux/Chugwater/Wheatland-Goshen/Middle- Lower North Platte River Basin- 553 PM MST Sat Mar 2 2024 ...RED FLAG WARNING WILL EXPIRE AT 6 PM MST THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 419, 430, 431, 432, 433, 434, 435, 436, AND 437... Critical fire weather conditions continue to improve early this evening with overnight recoveries to around 50 to 60 percent. Therefore, the Red Flag Warning will be allowed to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Mar 1, 10:20 AM MST, 3 hours 57 minutes earlier. Its key messages:
- Periods of strong winds are expected to persist near Arlington and adjacent portions of western and northern Carbon County through late Friday afternoon, with wind gusts 60 to 70 MPH expected. High Wind Warnings are in effect.
- Warm and dry conditions persist through Saturday.
- A strong cold front will bring much colder temperatures and increasing chances for snow to western areas late in the weekend into early next week. Significant snowfall accumulations will be possible in the Snowy and Sierra Madre mountains.
Area forecast discussion, Mar 1, 10:20 AM MST, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1020 AM MST Fri Mar 1 2024
.KEY MESSAGES...
- Periods of strong winds are expected to persist near Arlington
and adjacent portions of western and northern Carbon County
through late Friday afternoon, with wind gusts 60 to 70 MPH
expected. High Wind Warnings are in effect.
- Warm and dry conditions persist through Saturday.
- A strong cold front will bring much colder temperatures and
increasing chances for snow to western areas late in the
weekend into early next week. Significant snowfall
accumulations will be possible in the Snowy and Sierra Madre
mountains.
&&
.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 436 AM MST Fri Mar 1 2024
The High Wind Warnings for the Arlington wind prone and portions
of Carbon county will continue. Winds across these areas have
periodically gusted above 58 mph with mainly across the
Arlington wind prone area with gusts near 55 mph occurring at
the Rawlins Airfield. Expect these winds to continue through the
morning with generally breeziness across the rest of the region
today and again on Saturday.
The above seasonal temperatures and breezy conditions will
continue across much of eastern Wyoming and the Nebraska
panhandle today through the first part of the weekend. Relative
humidity values are forecast to drop below 20% across portions
of the I-25 corridor and areas south of the North Platte River
Valley in eastern Wyoming and the Nebraska Panhandle on
Saturday. There could be a brief window where elevated to near
critical fire weather conditions may develop during the
afternoon hours on Saturday. These areas will be monitored for
potential issuances of either a Fire Weather Watch or Red Flag
Warning.
After several days of above normal temperatures, a strong cold
front will approach the region Saturday afternoon and quickly
push across the region and exiting the region late Saturday
night. The arrival of this cold front will signal the beginning
of the next progressive moving storm system that will impact the
area brining the threat for snow back into the forecast for the
valleys. While the valleys may see some snow expect
accumulation's to be light with little impacts expected. The
heaviest snow will fall across the Sierra Madre and Snowy
Mountain ranges where beginning Saturday night period of heavy
snow will be possible for several hours. Current snowfall
forecast has 17-28" of snow falling across both mountain ranges.
With increased confidence, a Winter Storm Watch has been issued
for the Sierra Madre and Snowy Mountain ranges beginning
Saturday night and continuing into Monday.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
Issued at 436 AM MST Fri Mar 1 2024
Sunday...Looks like a fairly potent and progressive shortwave trough
aloft and its associated cold front move across our counties,
bringing brisk and colder weather to the forecast area. 700 mb
temperatures fall to near -10 Celsius, yielding high temperatures
from the 30s west of I-25, to the 40s to near 50 degrees to the
east, and possibly even colder. Adequate low and mid level moisture,
cyclonic flow aloft and dynamics support chance to likely POPS for
snow, though accumulations look limited based on the progressive
nature of the trough aloft, except for the Snowy and Sierra Madre
ranges, where a foot of new snow will be possible from Sunday
through Monday in moist flow aloft.
Monday...Blustery, windy and cold with cyclonic flow aloft and tight
low and mid level gradients. With enough moisture and cyclonic flow
aloft, slight chances for light snow will continue. 700 mb
temperatures near -10 Celsius will yield maximum temperatures from
near 30 degrees west of I-25, to the mid 30s to mid 40s east of I-25.
Tuesday...Expect a slow warming trend as the flow aloft turns west,
helping a surface lee trough to develop. 700 mb temperatures rebound
to -13 Celsius, helping maximum temperatures to reach the mid 30s
west of I-25, with 40s further east.
Wednesday...The slow warming trend continues as the flow aloft backs
to southwest and 700 mb temperatures rebound to -7 Celsius. Looks
like a chance for orographic snow showers for the Snowy and Sierra
Madre ranges.
Thursday...Somewhat moist zonal flow aloft continues, producing a
chance of snow. Temperatures remain about the same as those from
Wednesday based on 700 mb temperatures near -9 Celsius.
&&
.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 436 AM MST Fri Mar 1 2024
VFR conditions will prevail across all terminals through the
valid TAF period. Gusts 25 to 35 knots are possible through 00Z
across the Nebraska panhandle and at KCYS, but KLAR and KRWL
will likely receive wind gusts 35 to 45 knots through the 18Z
TAF period. While wind gusts will subside overnight across the
Nebraska panhandle, another round of gusty winds are expected
Saturday late morning to afternoon.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 5 PM MST this afternoon for WYZ104-109-
110.
Winter Storm Watch from Saturday afternoon through late Sunday
night for WYZ112-114.
NE...None.
&&
SHORT TERM...AW
LONG TERM...RUBIN
AVIATION...LEGIn the hours before
Local storm report, Mar 1, 11:35 AM MST, 2 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
1135 AM MST Fri Mar 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 AM Non-Tstm Wnd Gst 3 NW Elk Mountain 41.72N 106.45W
03/01/2024 M59 MPH Carbon WY Mesonet
Mesonet station WY19 2.9 NW Elk Mountain
(WYDOT).
&&Local storm report, Mar 1, 1:03 PM MST, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
103 PM MST Fri Mar 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1236 PM Non-Tstm Wnd Gst 15 E Sinclair 41.74N 106.84W
03/01/2024 M58 MPH Carbon WY Mesonet
Mesonet station WY15 14.5 E Sinclair
(WYDOT).
1252 PM Non-Tstm Wnd Gst 2 NE Rawlins 41.80N 107.20W
03/01/2024 M62 MPH Carbon WY ASOS
ASOS station KRWL 1 ENE Rawlins.
&&The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 2:21 AM MST | Winter Storm Watch | CYS | Albany, Carbon | 12 hr |
| Mar 1, 2:05 PM MST | High Wind Watch | CYS | Albany, Carbon, Converse, Laramie, Platte | 10 hr |
| Mar 1, 2:26 PM MST | Winter Storm Warning | CYS | Albany, Carbon | 63 hr |
Nearby
Red Flag Warnings in Nebraska, 2024Red Flag Warnings in Wyoming, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.